Skip to Main Content

Representation Theory

Published by the American Mathematical Society, the Representation Theory (ERT) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-4165

The 2020 MCQ for Representation Theory is 0.7.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


A Murnaghan–Nakayama rule for values of unipotent characters in classical groups
HTML articles powered by AMS MathViewer

by Frank Lübeck and Gunter Malle PDF
Represent. Theory 20 (2016), 139-161 Request permission

Corrigendum: Represent. Theory 21 (2017), 1-3.


We derive a Murnaghan–Nakayama type formula for the values of unipotent characters of finite classical groups on regular semisimple elements. This relies on Asai’s explicit decomposition of Lusztig restriction. We use our formula to show that most complex irreducible characters vanish on some $\ell$-singular element for certain primes $\ell$.

As an application we classify the simple endotrivial modules of the finite quasi-simple classical groups. As a further application we show that for finite simple classical groups and primes $\ell \ge 3$ the first Cartan invariant in the principal $\ell$-block is larger than 2 unless Sylow $\ell$-subgroups are cyclic.

Similar Articles
  • Retrieve articles in Representation Theory of the American Mathematical Society with MSC (2010): 20C20, 20C33, 20C34
  • Retrieve articles in all journals with MSC (2010): 20C20, 20C33, 20C34
Additional Information
  • Frank Lübeck
  • Affiliation: Lehrstuhl D für Mathematik, RWTH Aachen, Pontdriesch 14/16, 52062 Aachen, Germany.
  • MR Author ID: 362381
  • Email:
  • Gunter Malle
  • Affiliation: FB Mathematik, TU Kaiserslautern, Postfach 3049, 67653 Kaiserslautern, Germany.
  • MR Author ID: 225462
  • Email:
  • Received by editor(s): August 11, 2015
  • Received by editor(s) in revised form: January 11, 2016
  • Published electronically: March 4, 2016
  • Additional Notes: The second author gratefully acknowledges financial support by ERC Advanced Grant 291512.
  • © Copyright 2016 American Mathematical Society
  • Journal: Represent. Theory 20 (2016), 139-161
  • MSC (2010): Primary 20C20; Secondary 20C33, 20C34
  • DOI:
  • MathSciNet review: 3466537